Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have had atrial fibrillation. Having mild shortness of breath. Taking bisopropol and warfarin. Alternate medicine?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 410 Questions
Ihave had atrial fibrillation for thirty years treated with aspirin and digoxin. I am now having mild shortness of breath on exertion. After various tests there is no coronary artery disease and no heart failure but still atrial fibrillation and a leaky heart valve. Iam now being treated with bisopropol 5mgm per day and have been prescribed warfarin which i am reluctant to take because of weekly blood tests, the need to stop all the supplements I take and various other restrictions. Is there an alternative to warfarin which I could take and also is there a list of contra indicated supplements to warfarin. I am 64years, slim, don't smoke or drink but do have type 2 diabetes. Thank you.
Posted Wed, 30 Jan 2013 in Hypertension and Heart Disease
Answered by Dr. Prabhakar C Koregol 4 hours later

Thanks for query.

Atrial Fibrillation (AF) can cause symptoms in absence of heart failure or Coronary Artery Disease (CAD). And your symptoms are caused by fast heart rate, leaky valves and strict sense Stage A heart failure. Yes, bisoprolol is good rate control measure.

Considering your over all risk profile from age, AF, Diabetes mellitus, you are at high risk of stroke and require to be on oral anticoagulation. Only approved alternative to warfarin is dabigatran, subject to its avialability in your country. Yes, this medicine doesn't require regular testing nor food restriction.
I am not aware of any list of supplements to be avoided with Warfarin. You will have to consult your physician or Dietician with specific supplement.

Hope I had been able to clear your concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor